Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 443, NWS Nashville, TN

August 11, 2003Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 11, 2003, 3:53 PM CDT for Sumner County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 3:53 PM CDT (20:53 UTC)
Expired
Aug 11, 2003, 4:30 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Sumner County, TN

The radar

The Nashville radar (KOHX), 31 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 112053
SVRBNA
TNC165-112130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
349 PM CDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN TENNESSEE

* UNTIL 430 PM CDT

* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A CLUSTER OF SEVERE THUNDERSTORMS OVER WESTERN SUMNER COUNTY.
  THE THUNDERSTORMS WERE MOVING SOUTH SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  HENDERSONVILLE 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

LAT...LON 3631 8672 3641 8653 3675 8676 3664 8700

$$
END/ORCHANIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:44 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 11, 1:44 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT MON AUG 11 2003

SHOWERS AND STORMS FIRING ACROSS KY IN RESPONSE TO THE BOUNDARY JUST
NORTH OF THE OHIO RIVER. CONVECTION ACROSS EASTERN TN AND THE
CUMBERLAND PLATEAU IS DUE TO THE FAVORABLE POSITIONING OF THE RIDGE
AXIS...UPSTREAM AND TO THE EAST OF THE VORT CENTER.

UPPER HIGH STILL GOVERNS THE WEATHER ACROSS THE WESTERN U.S. SURFACE
BOUNDARY IS ACROSS NORTHERN AL AND NORTHERN GA. THIS BOUNDARY WILL
BEGIN TO MOVE BACK TO THE WEST AS THE RIDGE DEEPENS AND MOVES TOWARD
THE SOUTHWEST. CONVERGENCE ALONG THE SURFACE BOUNDARY WILL NOT BE
OVERLY IMPRESSIVE ON TUESDAY SO WILL KEEP POPS IN THE 30 PERCENT
RANGE. WILL GO 40 PERCENT ON WEDNESDAY AS THE LOW LEVEL CONVERGENCE
OVER MIDDLE TN EXPANDS UPWARD THROUGH 850 MB AND WEAK DISTURBANCES
MOVE NORTHWARD WITHIN THE UPPER FLOW.

MODELS MAY BE OVERDOING THE PRECIP A TOUCH ON THURSDAY AND FRIDAY AS
FINALLY...THE UPPER LEVEL RIDGE PLAYS A VISIT TO THE MID STATE.
UPPER HIGH STACKS FAIRLY WELL OVER THE AREA SO MAY TREND TOWARD A
SLIGHT CHANCE WEDNESDAY AND THURSDAY.

AS FOR TEMPS...READINGS TO REMAIN JUST BELOW NORMAL UNTIL THURSDAY
WHEN THE UPPER HIGH PAYS A VISIT. SHOULD THEN SEE NEAR NORMAL
READINGS BUT HUMIDITIES WILL REMAIN ELEVATED AS 925 AND 850 MB
PROFILES REVEAL SOME ELEVATED MOISTURE. SUBSIDENCE HOWEVER...SHOULD
WIN OUT WHICH EQUATES TO WARM AND MUGGY CONDITIONS INTO THE
EXTENDED.

WEAK NORTHERLY FLOW RETURNS FOR THE WEEKEND BUT HEIGHTS REMAIN
ELEVATED. THEREFORE...HOT AND HUMID WITH NO PRECIP IN FORECAST.

BNA BE 66/86/69/86 1324
CSV BE 62/81/65/81 2324

.BNA...NONE.

21
Hazardous weather outlook, Aug 11, 5:30 AM CDT, 10 hours 23 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS UNLIKELY.

GIRODO

In the hours before

Local storm report, Aug 11, 1:38 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0138 PM CDT MON AUG 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    1 S CROSSVILLE            TN   FLOOD
08/11/03   CUMBERLAND                     MINOR STREET FLOODING

07
Local storm report, Aug 11, 2:14 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0214 PM CDT MON AUG 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    CROSSVILLE                TN   FLASH FLOOD
08/11/03   CUMBERLAND                     SHERIFFS OFFICE REPORTED
                                          THAT GLENN MARTIN
                                          ELEMENTARY SCHOOL IN
                                          CROSSVILLE WAS COMPLETELY
                                          FLOODED.

0130 PM    CROSSVILLE                TN   FLASH FLOOD
08/11/03   CUMBERLAND                     SHERIFFS OFFICE REPORTED
                                          MAJOR STREET FLOODING IN
                                          THE SOUTHERN PART OF
                                          CROSSVILLE. THE HIGHEST
                                          WATER WAS ON MILLER AVENUE.

KSV
Local storm report, Aug 11, 2:14 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT. . . .CORRECTED FISRT EVENT
NATIONAL WEATHER SERVICE NASHVILLE TN
0214 PM CDT MON AUG 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    CROSSVILLE                TN   FLASH FLOOD
08/11/03   CUMBERLAND                     EMA OFFICE REPORTED
                                          WATER DID NOT ENTER
                                          GLENN MARTIN ELEMENTARY
                                          SCHOOL. HOWEVER, CARS
                                          WERE STALLED IN THE
                                          PARKING LOT WITH 1/2
                                          FOOT OF WATER.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 9:39 PM CDTSevere Thunderstorm WarningOHXJackson36 min
Aug 10, 10:17 PM CDTSevere Thunderstorm WarningOHXPutnam28 min
Aug 10, 10:18 PM CDTSevere Thunderstorm WarningOHXPutnam27 min
Aug 10, 10:45 PM CDTSevere Thunderstorm WarningOHXPutnam30 min
Aug 11, 1:17 PM CDTFlash Flood WarningOHXCumberland118 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.